Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 9, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 21, 2005, 5:48 PM CST for DeKalb County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2005, 5:48 PM CST (23:48 UTC)
- Expired
- Feb 21, 2005, 8:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 212348
FFWHUN
ALC049-220245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CST MON FEB 21 2005
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DEKALB COUNTY IN NORTHEAST ALABAMA
* UNTIL 845 PM CST
* AT 548 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN HAD OCCURRED OVER DEKALB COUNTY SINCE 3 PM.
ADDITIONAL SHOWERS AND STORMS WILL CONTINUE MOVING ACROSS THE
COUNTY THROUGH MID EVENING.
THE MOST LIKELY LOCATIONS FOR FLOODING ARE ON SAND MOUNTAIN AND JUST
EAST OF MENTONE.
* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
COLLINSVILLE...CROSSVILLE...FORT PAYNE...FYFFE...GERALDINE...
HENAGAR...IDER...POWELL...RAINSVILLE AND SYLVANIA
ADDITIONAL RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH TO AN INCH
AND A HALF ARE POSSIBLE IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3419 8611 3421 8584 3452 8552 3487 8559
3461 8582 3447 8608
$$
JE/231 follow-up statement
000
WGUS74 KHUN 220247
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
846 PM CST MON FEB 21 2005
ALC049-220256-
DEKALB AL-
846 PM CST MON FEB 21 2005
...THE FLASH FLOOD WARNING FOR DEKALB COUNTY HAS BEEN ALLOWED TO
EXPIRE...
AT 846 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL WAS GRADUALLY ENDING ACROSS THE WARNED AREA...AND THE FLOOD
THREAT WAS DIMINISHING. THUS...THE FLASH FLOOD WARNING IS BEING
ALLOWED TO EXPIRE.
SOME RUNOFF MAY CONTINUE TO KEEP CREEKS AND STREAMS AT HIGH LEVELS
THROUGH THE REST OF THE EVENING.
REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO THEY CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.
LAT...LON 3419 8611 3421 8584 3452 8552 3487 8559
3461 8582 3447 8608
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 2:50 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 21, 2:50 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 250 PM CST MON FEB 21 2005 .DISCUSSION... SFC COLD FRONT HAS MADE IT TO NR MEMPHIS AREA WITH LINE OF STORMS OUT AHEAD OF IT. NUMEROUS REPORTS OF PENNY TO NICKEL SIZE HAIL WITH THE LINE...WITH ONE GOLFBALL REPORT AS OF 20Z. LINE IS MOVING EAST AT APPROX 40-45 KTS AND VERY SLOWLY SINKING SOUTH. AIRMASS AHEAD OF BOUNDARY HAS BECOME INCREASINGLY UNSTABLE WITH DAYTIME HEATING. CAPES ON THE ORDER OF 1000-2000 JOULES WITH LI/S BELOW -2C WILL KEEP SVR THREAT GOING INTO THE EVENING HOURS. CURRENT SVR WATCH EXPIRES AT 00Z THIS EVENING. IN ADDITION TO SVR WX...FLOODING HAS BECOME BIG ISSUE WITH RADAR ESTIMATES OF NEARLY 2 INCHES PER HOUR WITH TRAINING CELLS. TEMPS TODAY WERE ABLE TO WARM INTO THE LOWER 70S AHEAD OF THE FRONT WITH DEWPTS INTO THE 60S. QUESTION FOR THIS UPDATE WILL REVOLVE AROUND THUNDER CHANCES CONTINUING THROUGH THE OVERNIGHT AND ANY ADDITIONAL FLOODING ISSUES. SHORT TERM (TONIGHT-THUR)... COLD FRONT WILL SINK SOUTH OVERNIGHT BUT SVR THREAT WILL CONTINUE UNTIL APPROX 02Z PER INSTABILITY PARAMATERS FROM LATEST RUC. FRONTAL BOUNDARY WILL PUSH THRU MAJORITY OF FA BY 03Z. STORMS CONTINUE DEVELOPING BACK TO THE WEST ACROSS LAUDERDALE COUNTY AND THREAT FOR SIGNIFICANT FLOODING WILL CONTINUE IN THIS AREA. RUC HAS GOOD HANDLE ON PCPN AXIS AND INDICATES MAIN QPF BAND SHOULD SHIFT SOUTH OF THIS AREA BY 23Z. POPS WILL BE DECIDED BASED ON RADAR TRENDS AT ISSUANCE TIME...BUT CATEGORICAL POPS LIKELY ACROSS PARTS OF AREA TONIGHT. IN ADDITION...RIVER FLOODING WILL BECOME AN INCREASING CONCERN AS SEVERAL RIVERS ARE ALREADY OUT OF BANKS AND SEVERAL MORE FCST TO BE IN FLOOD OVERNIGHT/EARLY TUESDAY MORNING. SEE HUNFLWHUN/HUNFLSHUN FOR MORE DETAILS. PCPN SHOULD COME TO AN END AFTER MIDNIGHT ALTHOUGH LINGERING MOISTURE MAY KEEP SOME SCATTERED LIGHT RAIN AROUND UNTIL SHORTLY AFTER 06Z. WITH LINGERING MOISTURE AND DRIER AIR REMAINING NORTH...LOW CLOUDS AND FOG WILL LIKELY BE A FACTOR BY DAYBREAK AND WILL KEEP ZONES AS IS. REMAINDER OF SHORT TERM UNCHANGED AS SFC LOW AND INVERTED TROF FCST TO DEVELOP MID-WEEK WILL STAY TO OUR SOUTH. MAINLY ZONAL FLOW ALOFT MAY BRING OCCASIONAL S/WAVE TO AREA BUT NO REAL THREAT FOR PCPN DURING THE PERIOD. LONG TERM (FRI-MON)... NO CHANGES MADE TO EXTENDED PORTION OF FCST AS AREA REMAINS BETWEEN SYSTEMS. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 50 63 43 57 / 80 10 0 0 SHOALS 49 62 42 56 / 80 10 0 0 CULLMAN 52 63 44 58 / 70 10 0 0 FAYETTEVILLE 49 62 41 55 / 80 10 0 0 FT PAYNE 52 63 42 56 / 70 10 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && PB
Hazardous weather outlook, Feb 21, 3:55 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 355 PM CST MON FEB 21 2005 ALZ001>010-016-TNZ076-096-097-220330- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 355 PM CST MON FEB 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS OF THE TENNESSEE VALLEY THIS EVENING. SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH THE MAIN THREAT BEING HAIL TO THE SIZE OF PENNIES. IN ADDITION LOCALLY HEAVY RAINFALL IS POSSIBLE. GIVEN AN ALREADY SATURATED GROUND...SOME ISOLATED RUNOFF PROBLEMS ARE POSSIBLE. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED. A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION THIS EVENING. SHOWERS WILL GRADUALLY END OVERNIGHT AS DRIER AIR NORTH OF THE FRONT INFILTRATES THE REGION. A WET GROUND AND LIGHT WINDS WILL CREATE FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF FOG. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. AREAS OF FOG WILL PERSIST THROUGH THE MORNING HOURS ON TUESDAY. OTHERWISE...DRIER WEATHER WILL DEVELOP THROUGH THE REMAINDER OF THE WORK WEEK AS THE COLD FRONT SHIFTS SOUTH OF THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT LIKELY TODAY. HOWEVER...ALL INTERESTED PARTIES SHOULD CONTINUE TO MONITOR FUTURE UPDATES. RSB
In the hours before
Local storm report, Feb 21, 4:22 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL FORT PAYNE 34.44N 85.72W
02/21/2005 0.75 INCH DEKALB AL TRAINED SPOTTER
DIME SIZE HAIL IN FORT PAYNE AND RAINSVILLE
0406 PM HAIL FORT PAYNE 34.44N 85.72W
02/21/2005 0.25 INCH DEKALB AL EMERGENCY MNGR
PEA SIZE HAIL IN FORT PAYNE AND HENAGAR
0410 PM HAIL 5 S HARVEST 34.78N 86.75W
02/21/2005 0.75 INCH MADISON AL PUBLIC
DIME SIZE HAIL AT THE INTERSECTION OF OLD RAILROAD BED
ROAD AND CAPSHAW ROAD ON THE MADISON/LIMESTONE COUNTY
LINE
0415 PM HAIL SHEFFIELD 34.76N 87.70W
02/21/2005 0.88 INCH COLBERT AL EMERGENCY MNGR
NICKEL SIZE HAIL AT SHEFFIELD
0415 PM HAIL 1 W FLORENCE 34.83N 87.68W
02/21/2005 1.00 INCH LAUDERDALE AL EMERGENCY MNGR
QUARTER SIZE HAIL COVERING THE GROUND WEST OF FLORENCE
0420 PM HAIL FLORENCE 34.83N 87.67W
02/21/2005 1.00 INCH LAUDERDALE AL EMERGENCY MNGR
QUARTER SIZE HAIL IN FLORENCE
&&
DLLocal storm report, Feb 21, 4:32 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TSTM WND DMG 2 SW HARVEST 34.84N 86.77W
02/21/2005 MADISON AL EMERGENCY MNGR
13 STRUCTURES DAMAGED BY FALLEN TREES
&&
DLLocal storm report, Feb 21, 4:38 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
438 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 1 W ATHENS 34.80N 86.99W
02/21/2005 LIMESTONE AL EMERGENCY MNGR
DAMAGE TO HOUSE TRAILERS AND 15 POWER LINES BLOWN DOWN
0420 PM HAIL FLORENCE 34.83N 87.67W
02/21/2005 1.75 INCH LAUDERDALE AL TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED IN DOWNTOWN FLORENCE
0425 PM HAIL MUSCLE SHOALS 34.74N 87.67W
02/21/2005 0.75 INCH COLBERT AL TRAINED SPOTTER
DIME SIZE HAIL COVERING THE GROUND
0432 PM HAIL CHEROKEE 34.76N 87.97W
02/21/2005 0.25 INCH COLBERT AL EMERGENCY MNGR
PEA SIZE HAIL IN CHEROKEE
&&
DLLocal storm report, Feb 21, 5:17 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
517 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL TRINITY 34.60N 87.09W
02/21/2005 1.00 INCH MORGAN AL EMERGENCY MNGR
QUARTER SIZE HAIL ALONG ALABAMA HIGHWAY 20 NEAR THE
LAWRENCE COUNTY LINE
&&
DLLocal storm report, Feb 21, 5:23 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL COURTLAND 34.67N 87.32W
02/21/2005 0.50 INCH LAWRENCE AL EMERGENCY MNGR
HALF INCH HAIL NEAR COURTLAND
&&
DLLocal storm report, Feb 21, 5:45 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL TOWN CREEK 34.68N 87.41W
02/21/2005 1.25 INCH LAWRENCE AL PUBLIC
HALF DOLLAR SIZE HAIL NEAR TOWN CREEK
&&
DLThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 12:40 PM CST | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Feb 21, 2:14 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 46 min |
| Feb 21, 2:25 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 50 min |
| Feb 21, 2:39 PM CST | Flash Flood Warning | HUN | Limestone | 3 hr |
| Feb 21, 2:57 PM CST | Flash Flood Warning | HUN | Madison | 3 hr |
| Feb 21, 2:59 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 46 min |
| Feb 21, 3:01 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 44 min |
| Feb 21, 3:15 PM CST | Severe Thunderstorm Warning | HUN | Marshall | 45 min |
| Feb 21, 3:42 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 49 min |
| Feb 21, 3:45 PM CST | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Feb 21, 4:06 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 24 min |
| Feb 21, 4:26 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 34 min |
| Feb 21, 4:29 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 31 min |
| Feb 21, 4:35 PM CST | Flash Flood Warning | HUN | Colbert | 115 min |
| Feb 21, 4:40 PM CST | Flash Flood Warning | HUN | Jackson | 3 hr |
| Feb 21, 5:00 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 45 min |
| Feb 21, 5:02 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 43 min |
| Feb 21, 5:10 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 20 min |
| Feb 21, 5:17 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 28 min |
| Feb 21, 5:29 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 31 min |
| Feb 21, 5:38 PM CST | Flash Flood Warning | HUN | Limestone | 3 hr |
| Feb 21, 5:45 PM CST | Severe Thunderstorm Warning | HUN | Lawrence | 30 min |
| Feb 21, 5:46 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 29 min |
| Feb 21, 5:59 PM CST | Severe Thunderstorm Warning | HUN | Marshall, Morgan | 46 min |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.